Kansas, 2021

Hail and Damaging Winds in Kansas, August 7, 2021

August 7, 2021 · NWS DDC · 16 events in 10 counties and zones

Scattered severe storms rumbled across much of the CWA and produced large hail and damaging winds. Enhanced mid-level flow gave way to sufficient vertical shear with more organized convection, although more high based than further to the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Scattered severe storms rumbled across much of the CWA and produced large hail and damaging winds. Enhanced mid-level flow gave way to sufficient vertical shear with more organized convection, although more high based than further to the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 4:03 PM CST, 7 minutes earlier.

Area forecast discussion, Aug 7, 4:03 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
503 PM CDT Sat Aug 7 2021

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Sunday)
Issued at 312 PM CDT Sat Aug 7 2021

A strong, compact upper level shortwave disturbance moving out of the
Rockies was located near KCYS early this afternoon. Ahead of this system,
a surface trough was deepening over the western High Plains. A cold
front was also pushing south through northeast Colorado into far northwest
Kansas. Temperatures have climbed into the 90s to around 100 degrees,
resulting CAPE values over 2000 j/kg. while deep layer shear has
also increased, the highest values (40 kts) are confined to northwest
Kansas with values around 25-30 kts located over southwest Kansas.

Latest satellite imagery is now starting to show some cumulus and
isolated thunderstorm development off the higher terrain in eastern
Colorado. The latest CAMs show initially isolated thunderstorms
developing along the surface trough near the Kansas/Colorado border
after 4 pm and then moving east through the evening hours. The
models have been trending toward more thunderstorm development in
the area from Highway 96 to I-70 and areas to the north. Have
increased pops in that area into the likely category this
evening. Thunderstorms developing farther south near the Oklahoma
border will start running into a more capped atmosphere over south
central Kansas this evening and have lowered pops in that area
accordingly. It still appears that with high based thunderstorms
and a fair amount of downdraft CAPE, strong to damaging
thunderstorm wind gusts will be the main threat although a few
brief supercells could develop along I-70 with an increased hail
threat. The CAMs continue to show the thunderstorms progressing
fairly quickly this evening and they should be winding down or
moving out of the forecast area by 9 or 10 pm.

The cold front will continue moving south and east tonight into Sunday
morning and should be washing out over south central Kansas or northern
Oklahoma by Sunday afternoon. There is some potential for a few
thunderstorms near the old frontal boundary but it appears that the
threat for severe weather will be shifting toward southeast Kansas.
Temperatures on Sunday should be similar to todays, if not a few degrees
cooler in the mid/upper 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 312 PM CDT Sat Aug 7 2021

Another shortwave trough will move east across the northern Plains
on Monday night into Tuesday. This will push another weak frontal
boundary south into Kansas with a few thunderstorms possible along
the front. Hot temperatures will likely continue through the
early part of next week especially over far southwest Kansas.

After the early week wave passes by, the medium range models show
the upper level ridge retrograding somewhat into the western U.S.
with weak northwest flow aloft developing over the central High
Plains. With some low level moisture still in place across the
central High Plains, there will be some opportunities for
afternoon and evening thunderstorms across central and adjacent
portions of southwest Kansas through the middle part of the week.

A stronger wave dropping out of Canada into the Midwest will
reinforce the northwest flow pattern and should also push some
cooler temperatures back into the High Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 500 PM CDT Sat Aug 7 2021

Scattered thunderstorms will move eastward across west central and
portions of southwest Kansas through this evening, potentially
affecting all TAF sites. Some storms may become severe with large
hail and damaging winds the main hazards. Otherwise, VFR conditions
are expected to prevail through Sunday afternoon. Gusty south-
southwest winds will gradually subside later this evening as a
weak lee side trough of low pressure edges east through western
Kansas tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  98  70 102 /  20   0   0   0
GCK  59  96  65 101 /  40   0   0   0
EHA  62  96  65 102 /  40   0   0   0
LBL  62  97  66 102 /  40   0   0   0
HYS  65  97  69 102 /  50   0   0   0
P28  70  98  73 102 /  30  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...JJohnson
Hazardous weather outlook, Aug 7, 4:03 AM CST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
503 AM CDT Sat Aug 7 2021

KSZ030-031-043>046-061>066-074>081-084>090-081015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
503 AM CDT Sat Aug 7 2021 /403 AM MDT Sat Aug 7 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of thunderstorms this afternoon and evening.
These storms could be severe with hail as large as quarters and
winds as high as 60 mph.

Day 1 Hazards
-------------
* Excessive heat: Limited risk
* Severe thunderstorms: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The radar

The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Finney

When
August 7, 4:10 PM CST
Where
Finney County, 9.45 mi WSW of Friend
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.240, -101.090

Hail up to tennis ball sized.

Hail, Scott

When
August 7, 4:19 PM CST
Where
Scott County, 7.77 mi SSW of Shallow Water
Measured
2 in hail
Reported by
Public
Coordinates
38.270, -100.950

Thunderstorm Wind, Scott

When
August 7, 4:19 PM CST
Where
Scott County, 7.77 mi SSW of Shallow Water
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.270, -100.950

Wind gusts to 60 MPH were reported.

Thunderstorm Wind, Morton

When
August 7, 5:17 PM CST
Where
Morton County, 4.75 mi NW of Elkhart
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.040, -101.970

Thunderstorm Wind, Morton

When
August 7, 5:23 PM CST
Where
Morton County, 8.28 mi WNW of Wilburton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.140, -101.900

Thunderstorm Wind, Ness

When
August 7, 5:34 PM CST
Where
Ness County, 6.39 mi NW of Ness City Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.530, -99.990

A tree was blown over.

Thunderstorm Wind, Hodgeman

When
August 7, 5:50 PM CST
Where
Hodgeman County, 11.76 mi N of Jetmore
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.250, -99.910

Thunderstorm Wind, Ellis

When
August 7, 5:54 PM CST
Where
Ellis County, 0.69 mi N of Victoria
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.860, -99.150

Unspecified wind damage was reported (from MPing).

Thunderstorm Wind, Ellis

When
August 7, 6:05 PM CST
Where
Ellis County, 2.63 mi NW of Victoria
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
38.880, -99.180

Thunderstorm Wind, Ellis

When
August 7, 6:40 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
38.880, -99.320

Power lines were blown down on the west side of Hays.

Hail, Gray

When
August 7, 7:08 PM CST
Where
Gray County, 0.55 mi E of Montezuma
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.600, -100.440

Hail, Gray

When
August 7, 7:22 PM CST
Where
Gray County, Ensign
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -100.230

Thunderstorm Wind, Gray

When
August 7, 7:26 PM CST
Where
Gray County, Ensign
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.650, -100.230

Winds were estimated to be around 65 MPH.

Thunderstorm Wind, Ford

When
August 7, 7:50 PM CST
Where
Ford County, Dodge City Wilrds Ar
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.720, -99.920

Tree limbs were blown through the wind shield of a vehicle.

Thunderstorm Wind, Stafford

When
August 7, 8:59 PM CST
Where
Stafford County, 10.69 mi ENE of Hudson
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.140, -98.480

Thunderstorm Wind, Pratt

When
August 7, 9:15 PM CST
Where
Pratt County, Pratt Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
37.700, -98.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983000, 983001, 983010, 983011, 983013, 983017, 983018, 983005, 983019, 983007, 983002, 983003, 983021, 983027, 983022, 983023.